Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Sep 30, 2011, 6:56 PM PDT for Humboldt County, Nevada. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2011, 6:56 PM PDT (01:56 UTC)
- Expired
- Sep 30, 2011, 7:11 PM PDT
- In force
- 15 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Humboldt County, NV
The radar
The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2960 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS55 KLKN 010156 SVRLKN NVC013-010230- /O.NEW.KLKN.SV.W.0017.111001T0156Z-111001T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 656 PM PDT FRI SEP 30 2011 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL HUMBOLDT COUNTY IN NORTHWEST NEVADA... THIS INCLUDES THE CITY OF WINNEMUCCA... * UNTIL 730 PM PDT * AT 649 PM PDT...AUTOMATED WEATHER OBSERVING EQUIPMENT REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF WINNEMUCCA...AND MOVING NORTH AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... WINNEMUCCA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4127 11812 4130 11768 4086 11773 4085 11799 TIME...MOT...LOC 0155Z 177DEG 30KT 4101 11788 $$ RCM
1 follow-up statement
207 WWUS55 KLKN 010211 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 711 PM PDT FRI SEP 30 2011 NVC013-010221- /O.CAN.KLKN.SV.W.0017.000000T0000Z-111001T0230Z/ HUMBOLDT NV- 711 PM PDT FRI SEP 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUMBOLDT COUNTY IS CANCELLED... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NOT LIKELY TO BE PRODUCING SEVERE WEATHER ANY LONGER. * LOCATIONS IMPACTED INCLUDE... WINNEMUCCA... && LAT...LON 4127 11812 4130 11768 4086 11773 4085 11799 TIME...MOT...LOC 0211Z 177DEG 30KT 4114 11790 $$ RCM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 5:47 PM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 30, 5:47 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 547 PM PDT FRI SEP 30 2011 .SYNOPSIS...HIGH PRESSURE WILL START TO MOVE EASTWARD AS A SYSTEM MOVES INTO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS POSSIBLE TONIGHT AND THIS WEEKEND. A MAJOR CHANGE IN PATTERN IS EXPECTED NEXT WEEK...AS A STRONG COLD FRONT TERMINATES SUMMER FOR NORTHERN NEVADA. && .UPDATE...LATEST RADAR DATA DEPICTS MULTIPLE CELLS OVER THE LKN CWA...HAVE UPDATE POPS...WX...SKY...AND LAL GRIDS FOR 00Z TO 06Z... AS WEAK SHORT WAVE PUSHES ACROSS THE REGION. && .PREV DISCUSSION... /ISSUED AT 417 PM / SYNOPSIS...HIGH PRESSURE WILL START TO MOVE EASTWARD AS A SYSTEM MOVES INTO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS POSSIBLE THIS WEEKEND. A MAJOR CHANGE IN PATTERN IS EXPECTED NEXT WEEK...AS A STRONG COLD FRONT TERMINATES SUMMER FOR NORTHERN NEVADA. SHORT TERM...TONIGHT THROUGH SUNDAY. THE LONGWAVE PATTERN FEATURES AN UNSEASONABLY HIGH RIDGE OVER THE LKN CWA WITH 500MB HEIGHTS ABOVE 582 DAM. A DEEP TROF WILL MOVE INTO THE PACIFIC NORTHWEST THIS WEEKEND...MOVING THE UPPER LEVEL HIGH THAT IS CURRENTLY OVER UTAH INTO NEW MEXICO. HEIGHTS WILL ONLY GET REDUCED SLIGHTLY THIS FORECAST PERIOD WITH THE 582 DAM EXTENDING FROM JACKPOT TO TONOPAH WHICH IS WARM RELATIVE TO THE TIME OF YEAR. SO FAR TODAY...THE HIGH AT THE ELKO AIRPORT WAS 90F AND THE ALL TIME RECORD FOR THIS DATE IS 91F. AT WMC...THE RECORD HIGH FOR TODAY IS 95F AND TODAY AT WMC IT HAS ALREADY REACHED 92F. THIS FORECAST PERIOD...PWATS WILL RANGE BETWEEN .40 TO .65 OF AN INCH. ISOLATED CONVECTION AREADY OBSERVED FROM NORTHERN NYE TO SOUTHERN ELKO TODAY AND MORE THUNDERSTORMS EXPECTED TOMORROW AND SUNDAY. LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. ACTIVE PATTERN STILL EXPECTED TO DEVELOP IN THE LONG TERM. GFS AND ECMWF ARE RELATIVELY SIMILAR IN THEIR DEPICTION OF THE SYSTEMS...WITH THE MAIN DIFFERENCE BEING ONE OF TIMING. GFS IS FASTER WHILE THE EC SLOWER AND DEEPER. A BROAD SOUTHWESTERLY FLOW AHEAD OF THE TROF OFF THE WEST COAST SUNDAY NIGHT AND MONDAY. AIRMASS UNSTABLE EASTERN NV FOR ISOLATED TSTMS MONDAY AFTN. LATEST EC SPLITTING THE FIRST WAVE OF ENERGY SOUTH INTO SOUTHERN CA BY TUESDAY MORNING WHILE GFS BRINGS A WEAK COLD FRONT INTO WESTERN NV. EC SOLUTION HAS WRAP AROUND MOISTURE MOVING INTO CENTRAL NV TUESDAY AFTN. WILL KEEP TO THE GFS SOLUTION KEEPING SHOWERS MAINLY OVER NORTHERN NV. WITH EC SOLUTION...PRECIP DOES NOT MAKE IT INTO THE CWA UNTIL LATE WEDNESDAY AFTN WHILE GFS ACROSS MOST OF THE CWA. HAVE MADE KEPT SHOWERS ACROSS MOST OF THE AREA WEDNESDAY...BUT ATTM A BLEND OF BOTH MODELS MAY BE BETTER SOLUTION. THE MAJOR FEATURE IN THE LONG TERM CONTINUES TO BE THE TROUGH ON WEDNESDAY AND THURSDAY. THE GFS HAS BEEN PRETTY CONSISTENT WITH THIS SYSTEM...KEEPING THE TROUGH OPEN AND FAIRLY PROGRESSIVE. THE ECMWF ON THE OTHER HAND HAS BEEN FLIP FLOPPING BETWEEN A CLOSED LOW AND OPEN TROUGH...AND ALSO VARYING ON SPEED AND HOW FAR SOUTH THE FEATURE WILL DIG. INTERESTINGLY...A COUPLE GEFS MEMBERS ALSO SHOW THE LOW CLOSING OFF. WHILE CONFIDENCE IN THE SPECIFICS IS STILL LOW...PRECIPITATION IS LIKELY...AND AS COLD AIR SURGES IN THE SNOW LEVELS WILL DROP BRINGING SNOW TO THE MOUNTAINS AND POSSIBLY SOME HIGHER VALLEYS. THE GFS SHOWS THINGS DRYING OUT BY FRIDAY AFTERNOON...WHILE THE ECMWF IS ABOUT 24 HOURS SLOWER. WITH COLD SURGE OF AIR...EXPECTING BELOW NORMAL TEMPS BY THE END OF THE PERIOD. AVIATION...AN APPROACHING WEATHER SYSTEM WILL RESULT IN ISOLATED TSTMS ACROSS WHITE PINE AND NE ELKO COUNTY EARLY THIS EVENING. TSTMS WILL DEVELOP ACROSS CENTRAL NV AND PORTION OF NE ELKO COUNTY FRIDAY AFTERNOON. WINDS WILL INCREASE FROM THE SOUTH ON FRIDAY...WITH GUSTS POSSIBLY REACHING NEAR 30 KNOTS AT KTPH AND KELY. OTHERWISE...VFR CIGS AND VIS THROUGH THE NEXT 24 HOURS. FIRE WEATHER...A WEAK SYSTEM WILL BRING UNSETTLED WEATHER TO PORTIONS OF NORTHERN AND CENTRAL NEVADA THIS WEEKEND. A STRONG FRONT WILL PUSH ACROSS THE FIRE WEATHER ZONES NEXT WEEK. EXPECTING STRONG WINDS...WIDESPREAD PRECIPITATION AND A SHARP DROP IN TEMPERATURE. THIS SYSTEM WILL END SUMMER ACROSS NORTHERN NEVADA. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 97/94
Hazardous weather outlook, Sep 30, 5:50 PM PDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 550 PM PDT FRI SEP 30 2011 NVZ013-030>037-020100- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 550 PM PDT FRI SEP 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN NEVADA AND WILL CONTUNUE INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SERIES OF STORM SYSTEMS WILL IMPACT THE GREAT BASIN THIS WEEKEND THROUGH NEXT WEEK. SATURDAY AND SUNDAY AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS WHITE PINE AND EASTERN ELKO COUNTIES AS A WEAK SYSTEM MOVES THROUGH. MONDAY AND TUESDAY...A STRONGER SYSTEM WILL MOVE THROUGH BRINGING WINDY CONDITIONS TO THE REGION BOTH MONDAY AND TUESDAY AFTERNOONS...ALONG WITH A COOLING TREND AND ADDITIONAL SHOWERS. WEDNESDAY...AN EVEN STRONGER SYSTEM WILL IMPACT THE GREAT BASIN...BRINGING MUCH COOLER TEMPERATURES AND PRECIPITATION. ANYONE PLANNING OUTDOOR ACTIVITIES NEXT WEEK SHOULD PREPARE FOR MUCH COOLER AND WETTER WEATHER THAN WE HAVE HAD FOR THE PAST SEVERAL WEEKS. THOSE WITH PLANS IN THE MOUNTAINS...SUCH AS HUNTERS AND HIKERS...SHOULD MONITOR THE FORECAST CLOSELY AS SNOW ACCUMULATIONS AT HIGHER ELEVATIONS ARE POSSIBLE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.